Texas, 2018Flash Flood and Flooding in Texas, September 12 to 14, 2018
September 12 to 14, 2018 · NWS CRP · 4 events in 2 counties and zones
Thunderstorms produced locally heavy rain across southern portions of the Coastal Bend during the early morning hours of September 12th. The heaviest rainfall occurred over southern Jim Wells County where 6 to 8 inches of rain fell.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced locally heavy rain across southern portions of the Coastal Bend during the early morning hours of September 12th. The heaviest rainfall occurred over southern Jim Wells County where 6 to 8 inches of rain fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 12, 12:08 AM CST, 52 minutes earlier.
Area forecast discussion, Sep 12, 12:08 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
108 AM CDT Wed Sep 12 2018
.DISCUSSION...
Updated for the 06Z Aviation Discussion.
&&
.AVIATION...
Mainly MVFR conditions to prevail across all sites through the
period, with IFR conditions expected to develop overnight across
ALI/CRP/VCT and near the shower and thunderstorm activity.
Conditions will be improving slightly by Wednesday evening, with
convection tapering off as better focus for convection shifts
southward. Winds will generally remain light and variable for the
duration of the TAF cycle.
&&
.PREVIOUS DISCUSSION... /Issued 928 PM CDT Tue Sep 11 2018/
DISCUSSION...
Note Aviation Discussion pertaining to the 00z TAFs.
AVIATION...
Expect prevailing MVFR ceilings to develop overnight. IFR
conditions expected near scattered to numerous showers and
thunderstorms near the coast mainly 09-14z Wednesday. Expect
conditions to improve Wednesday afternoon. Generally light wind
during the TAF period.
PREVIOUS DISCUSSION... /Issued 350 PM CDT Tue Sep 11 2018/
SHORT TERM (Tonight through Wednesday)...
The activity across the region has really waned today as the better
lift and convergence pulls farther to our north and east. We still
have upper-level lift across the region though with a weak inverted
trough just to our south which is helping to spark isolated to
scattered showers across the interior Coastal Plains and Brush
Country. Latest MRMS estimates show that these showers are producing
around a quarter-inch of rain within an hour, so relatively light
amounts. Rainfall rates going forward will continue to be light to
moderate, though we can not fully rule out a stronger more intense
storm this evening. With the loss of daytime heating the current
activity should wane even farther and then gets going again after
midnight as coastal convergence and the inverted trough begin to
move back over our extreme eastern Coastal Bend counties, mainly the
coastal communities.
We decided to hold off on any further Flash Flood Watches for
tonight as we expect the heaviest of the overnight rainfall to be
just off the coast. There could be a few pockets of heavier rainfall
that move into the Southern Coastal Bend and impact Flour Bluff and
southward towards Chapman Ranch, but think the 1-2", possibly 3"
over a 6 hour period may only bring about Areal Flood Advisories
rather than true Flash Flooding. Still have some time to refine this
over the next 6-8 hours, but expecting the heaviest rainfall to
occur between 1-8AM CDT.
Rainfall tapers off, much like it today, by late morning with
lingering isolated to scattered activity across the west and a bit
more scattered to numerous showers across the east-northeast
counties. Temperatures tomorrow will be quite cool, by September
standards, and with the cloud cover and rainfall expected we lowered
highs a bit from guidance.
LONG TERM (Wednesday Night through Tuesday)...
Unsettled weather to continue through the extended. The National
Hurricane Center continues to monitor an area of disturbed weather
near the Yucatan. The chance of formation into a tropical cyclone is
high (70%)for later this week as it moves across the western Gulf.
Regardless of development, copious amounts of moisture is expected
to move across S TX through the latter part of the week bringing
additional showers and thunderstorms to the area. Some storms may
produce heavy rainfall, dangerous lightning and gusty winds.
Rainfall amounts for Wed through Sat are expected to be 4 to 6
inches with possible higher amounts. With the ground already
saturated, this may lead to widespread flooding. Another Flash Flood
Watch will be possible for the latter part of the week and into the
weekend. Rain chances are expected to decrease by Sunday/Monday, but
will still see iso/sct convection across the area. Due to the
unsettled weather, temps will be near to below normal. Winds will
generally be onshore and weak to mod, but could see mod to
occasionally strong northeasterly winds across the coastal waters
Thu through Fri, but this will be highly dependent on what happens
with the disturbed weather as it approaches the region.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 75 87 75 86 76 / 50 60 60 60 50
Victoria 73 87 74 86 74 / 50 70 50 70 50
Laredo 75 90 75 89 75 / 30 40 40 50 50
Alice 73 89 74 87 74 / 50 50 50 60 40
Rockport 77 88 76 86 78 / 50 70 60 70 50
Cotulla 74 88 73 86 73 / 20 30 20 50 50
Kingsville 75 88 75 87 75 / 50 50 50 60 40
Navy Corpus 79 88 79 87 79 / 50 60 60 60 50
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
AN/88...AVIATION
Hazardous weather outlook, Sep 11, 4:54 AM CST, 20 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
554 AM CDT Tue Sep 11 2018
TXZ229>234-239>247-342>347-442-443-447-121130-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
554 AM CDT Tue Sep 11 2018
This hazardous weather outlook is for South Texas.
.DAY ONE...Today and Tonight
Numerous to widespread showers and scattered thunderstorms are
expected mainly this morning and again later tonight. Locally
heavy rainfall will be possible along the coast mainly this
morning. A Flash Flood Watch is in effect for the coastal counties
until 1 PM CDT. Some storms could produce wind gusts up to 40 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered to at times numerous showers and thunderstorms are
expected across the region through the rest of the week. Some storms
may produce heavy rainfall, dangerous lightning, and wind gusts up
to 40 mph. Severe thunderstorms are not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GMZ230-235-250-255-270-275-121130-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
554 AM CDT Tue Sep 11 2018
This hazardous weather outlook is for the Middle Texas
Coastal Waters.
.DAY ONE...Today and Tonight
Numerous to widespread showers and scattered thunderstorms are
expected mainly this morning and again later tonight. Waterspouts
will be possible over the near shore waters and bays mainly this
morning. Some storms could produce wind gusts up to 40 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered to at times numerous showers and thunderstorms are
expected across the region through the rest of the week. Some storms
may produce heavy rainfall, dangerous lightning, and wind gusts up
to 40 mph. Severe thunderstorms are not expected at this time.
TMT/LB
Flash Flood, Jim Wells
- When
- September 12, 1:00 AM CST to 1:30 AM CST
- Where
- Jim Wells County, 2.24 mi E of Premont to 3.81 mi WNW of Premont
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Social Media
- Coordinates
- 27.374, -98.094
Multiple videos showed street flooding near Premont via the Snapchat map. The flooding affected 25 homes in the Premont area.
Flood, Nueces
- When
- September 12, 6:42 AM CST to 7:42 AM CST
- Where
- Nueces County, 1.38 mi S of Port Aransas Arpt to 0.89 mi S of Port Aransas Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 27.800, -97.080
Heavy rains caused flooding along Beach Access Road 1 in Port Aransas.
Flood, Nueces
- When
- September 12, 9:29 AM CST to 10:29 AM CST
- Where
- Nueces County, 3.71 mi S of San Juan to 5.08 mi SW of San Juan
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 27.716, -97.536
Nueces County Road 28 bridge was closed between County Roads 57 and 61 due to water over the road and bridge.
Flood, Nueces
- When
- September 14, 8:35 AM CST to 9:35 AM CST
- Where
- Nueces County, 2.94 mi NNE of Bob Hall Pier to 3.88 mi NNE of Bob Hall Pier
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 27.622, -97.219
Heavy rain caused flooding on Highway 361 near the Packery Channel bridge.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Texas, September 12, 2018$100,000 · 1 event
- Flooding in Illinois, September 12 to 23, 2018$30,000 · 3 events
- Hail in Minnesota, September 12, 20181.25 in hail · 7 events
- Flash Flooding in Connecticut, September 12, 20186 events
- Frost and Freeze in Oregon, September 12, 20182 events
- Flash Flooding in New York, September 12, 20182 events
- Flash Flooding in New York, September 12, 20182 events
- Hail in Minnesota, September 12, 20181.25 in hail · 2 events
- Waterspout in South Atlantic Coastal Waters, September 12, 20181 event
- Flash Flood in Texas, September 12, 20181 event
- Flash Flood in Connecticut, September 12, 20181 event
- Waterspout in Gulf of Mexico, September 12, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787554, 787560, 787557, 787561.